South Dakota, 2022

Damaging Winds in South Dakota, May 27, 2022

May 27, 2022 · NWS UNR · 3 events in 1 county or zone

A line of thunderstorms produced strong wind gusts as they moved across Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms produced strong wind gusts as they moved across Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 12:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 27, 12:37 PM CST, 4 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1237 PM MDT Fri May 27 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 1236 PM MDT Fri May 27 2022

Water vapor shows upper ridge axis over the Northern Plains with
upper trof working into the western CONUS, and distinct wave over
the Northern Rockies. At the surface, broad trof over eastern
MT/eastern WY with best pressure falls over western SD. Temps are
generally in the mid 70s to mid 80s early this afternoon, with
fairly abundant mid/high clouds holding temps down a bit.

Surface low expected to form this afternoon over far western SD
invof the Black Hills per best pressure falls. MLCAPE will be in the
500-1000J/kg range along the surface trof and especially north of
the surface low into northwest SD. Best chance for showers/storms
will be in the late afternoon to early evening time frame mainly
along/north of I-90 in northeast WY, the Black Hills and northwest
SD. Given the dry low levels and higher LCLs, main concern with any
storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible
that MLCAPE may not reach its full potential given the amount of
mid/high clouds, but that remains to be seen. Activity should
quickly push out of the area by mid evening.

Stronger wave arrives Saturday, with better moisture in place
near/east of the Black Hills given inverted trof extending north
into far western SD. MLCAPE should be a bit higher than today given
increased low level moisture, and shear profiles combined with CAMs
output suggest several bowing segments possible with storms,
especially near/south of I-90 in western SD. Large hail also a risk,
particularly with more discrete supercells. Given rather high PW's,
heavy rains also a possibility. Temps should be wide ranging from
west to east given inverted trof.

Upper low forms over southern ID on Sunday and shifts into the
Northern Plains on Monday, a bit more of an easterly track than
previous model runs suggested. Looks like best potential for
widespread precip will be in the Sunday night and Monday time frame.
There is some chance for a severe threat on Sunday in our eastern
zones, and will be dependent on position of frontal boundary. PWs
will be remain high with potential for heavy rains at times. Upper
low/trof should shift east of the area on Tuesday.

Drier and warmer conditions will returns for mid/late next week,
although west/northwest flow will lead to some chances for precip at
times.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1127 AM MDT Fri May 27 2022

VFR conditions are expected through the early afternoon hours.
Breezy southerly winds will continue through the afternoon. Winds
will then switch to the northwest in the late afternoon and
evening behind a cold front. Isolated to scattered showers and
thunderstorms will develop near the front later this afternoon and
track east into the evening hours. A few storms could become
severe with strong wind gusts the primary threat. Local and brief
MVFR conditions are possible in and near any stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...13
Hazardous weather outlook, May 27, 5:26 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Fri May 27 2022

SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms late
this afternoon and early evening, meaning that scattered severe
storms are possible. The primary hazard will be damaging wind
gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston-
526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
late this afternoon and early evening, meaning that isolated
severe storms are possible. The primary hazard will be damaging
wind gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

A few strong to severe thunderstorms are also a possibility Sunday
afternoon, especially for areas to the southeast of the Black
Hills into south central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 27, 4:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
419 PM MDT Fri May 27 2022

SDZ044-047-272245-
Bennett SD-Todd SD-
419 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of southwestern Todd
and southeastern Bennett Counties through 445 PM MDT/545 PM CDT/...

At 419 PM MDT/519 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Nenzel, or 30 miles east of Martin,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spring Creek around 530 PM CDT.

Other locations in the path of this storm include Saint Francis and
Two Strike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for south central and southwestern South Dakota.

&&

LAT...LON 4308 10133 4322 10089 4300 10074 4299 10079
      4299 10128
TIME...MOT...LOC 2219Z 249DEG 33KT 4304 10116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Special weather statement, May 27, 4:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Fri May 27 2022

SDZ001-002-272315-
Perkins SD-Harding SD-
424 PM MDT Fri May 27 2022

...Strong thunderstorms will impact portions of northeastern Harding
and northwestern Perkins Counties through 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Ludlow to Slim Buttes.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lodgepole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4567 10260 4548 10327 4594 10340 4594 10266
TIME...MOT...LOC 2224Z 243DEG 35KT 4593 10326 4554 10317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Local storm report, May 27, 4:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 WNW DWTN SPEARFISH    44.51N 103.89W
05/27/2022  M1.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

            LOTS OF HALF INCH HAIL. A FEW PING PONG SIZE HAIL. RAIN
            TOTAL 0.24".

&&

CALDERON
Local storm report, May 27, 4:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     11 SW PARMELEE          43.23N 101.20W
05/27/2022  M53 MPH          TODD               SD   MESONET

0438 PM     NON-TSTM WND GST 11 W HOT SPRINGS        43.43N 103.69W
05/27/2022  M52 MPH          FALL RIVER         SD   MESONET

&&

CALDERON
Local storm report, May 27, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             LEAD                    44.35N 103.76W
05/27/2022  E1.25 INCH       LAWRENCE           SD   PUBLIC

&&

CALDERON
Local storm report, May 27, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 SSW DEADWOOD          44.37N 103.73W
05/27/2022  E0.88 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

KP

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
May 27, 5:00 PM CST to 5:05 PM CST
Where
Todd County, 7 mi ESE of Rosebud
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.191, -100.722

Thunderstorm Wind, Todd

When
May 27, 5:09 PM CST
Where
Todd County, 14.82 mi SSE of Mission
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.100, -100.600

Thunderstorm Wind, Todd

When
May 27, 5:35 PM CST
Where
Todd County, 18.47 mi SSE of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.120, -100.250

Wind gusts were estimated at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020188, 1020189, 1020192.